Transfusion reaction - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 09-29-2011
mayursn39's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 189
Threads: 20
Thanked 506 Times in 99 Posts
Reputation: 516
Question Transfusion reaction

An afebrile blood group O, Rh negative (O−) 75-year-old man has a massive lower gastrointestinal bleed from sigmoid diverticulosis. He has to be transfused with blood group O, Rh positive (O+) blood, because no group O, Rh negative (O−) blood is currently available in the blood banks in the area. He states that he has been transfused once in the past without any problems. In the pretransfusion workup, the patient has a negative antibody screen and a compatible major crossmatch with 4 units of group O, Rh positive (O+) blood. Midway through infusion of the third unit of blood he develops fever, headache, and tachycardia. The transfusion is stopped and a transfusion workup in the blood bank exhibits the following on a posttransfusion specimen of patient blood:

Patient temperature: 103o F (39.4 C)
Patient blood pressure: 130/86 mm Hg
Patient pulse: 130 beats/minute
Patient plasma: clear
Patient antibody screen: negative
Patient direct Coombs’: negative
Patient urine: negative dipstick for blood


Which of the following best explains the mechanism for the transfusion reaction?
A. Delayed hemolytic transfusion reaction
B. Error in the major crossmatch
C. Hemolytic transfusion reaction related to receiving Rh positive blood
D. Histamine-related transfusion reaction
E. Patient anti-HLA antibodies are directed against donor leukocytes

From USMLE consult
__________________
Don`t Let Others Tell You What You Cannot Do !!!!
Reply With Quote Quick reply to this message
The above post was thanked by:
drgabroomunda (09-29-2011)



  #2  
Old 09-29-2011
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 296
Threads: 41
Thanked 167 Times in 102 Posts
Reputation: 177
Default

Quote:
Originally Posted by mayursn39 View Post
An afebrile blood group O, Rh negative (O−) 75-year-old man has a massive lower gastrointestinal bleed from sigmoid diverticulosis. He has to be transfused with blood group O, Rh positive (O+) blood, because no group O, Rh negative (O−) blood is currently available in the blood banks in the area. He states that he has been transfused once in the past without any problems. In the pretransfusion workup, the patient has a negative antibody screen and a compatible major crossmatch with 4 units of group O, Rh positive (O+) blood. Midway through infusion of the third unit of blood he develops fever, headache, and tachycardia. The transfusion is stopped and a transfusion workup in the blood bank exhibits the following on a posttransfusion specimen of patient blood:

Patient temperature: 103o F (39.4 C)
Patient blood pressure: 130/86 mm Hg
Patient pulse: 130 beats/minute
Patient plasma: clear
Patient antibody screen: negative
Patient direct Coombs’: negative
Patient urine: negative dipstick for blood


Which of the following best explains the mechanism for the transfusion reaction?
A. Delayed hemolytic transfusion reaction
B. Error in the major crossmatch
C. Hemolytic transfusion reaction related to receiving Rh positive blood
D. Histamine-related transfusion reaction
E. Patient anti-HLA antibodies are directed against donor leukocytes

From USMLE consult
E. patients anti-HLA antibodies are directed against...?????
Reply With Quote Quick reply to this message
The above post was thanked by:
mayursn39 (09-29-2011)
  #3  
Old 09-29-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 55
Threads: 21
Thanked 10 Times in 10 Posts
Default

E. The answer is E.
Reply With Quote Quick reply to this message
The above post was thanked by:
mayursn39 (09-29-2011)
  #4  
Old 09-29-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,251 Times in 441 Posts
Reputation: 1265
Default

btw u r posting usmle consult and there is a copy right issue here
iwas doing the same when admin send me pm told me to stop posting usmle consult q bank q in the forum
Reply With Quote Quick reply to this message
  #5  
Old 09-30-2011
mayursn39's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 189
Threads: 20
Thanked 506 Times in 99 Posts
Reputation: 516
Default

Quote:
Originally Posted by miss patho View Post
btw u r posting usmle consult and there is a copy right issue here
iwas doing the same when admin send me pm told me to stop posting usmle consult q bank q in the forum
I have recieved no such notice or warning from the admins. If the admins have a problem with it I wont mind stopping it.
__________________
Don`t Let Others Tell You What You Cannot Do !!!!
Reply With Quote Quick reply to this message
  #6  
Old 09-30-2011
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 623
Threads: 111
Thanked 424 Times in 264 Posts
Reputation: 434
Default

D. Histamine-related transfusion reaction
Reply With Quote Quick reply to this message
  #7  
Old 09-30-2011
mayursn39's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 189
Threads: 20
Thanked 506 Times in 99 Posts
Reputation: 516
Correct Answer

The answer to the question is E. Patient anti-HLA antibodies are directed against donor leukocytes.
post transfusion febrile reactions are maily due to anti HLA antibodies
__________________
Don`t Let Others Tell You What You Cannot Do !!!!
Reply With Quote Quick reply to this message
The above post was thanked by:
curiousmind (06-25-2012)



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
The Ethics of Jehovah Witness and Blood Transfusion heights USMLE Step 1 Forum 18 12-07-2011 07:04 PM
Blood Transfusion Hypersensitivity Reaction! ricko335 USMLE Step 1 Forum 7 08-21-2011 09:05 AM
Immunological Mechanism of Hemolytic Transfusion Reaction! Dr_Laura USMLE Step 1 Forum 8 05-10-2011 12:50 PM
Indications of packed red blood cell transfusion (PRBC) Haisook USMLE Step 2 CK Forum 5 04-04-2011 03:56 PM
No Blood Transfusion Reaction! aktorque USMLE Step 1 Forum 15 02-23-2011 09:13 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)